Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

February 10, 2021Jackson County, Mississippi

NWS New Orleans, LA issued this special weather statement at Feb 10, 2021, 9:17 AM CST for Jackson County, Mississippi. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2021, 9:17 AM CST (15:17 UTC)
Expired
Feb 10, 2021, 10:00 AM CST
In force
43 min
Issued by
NWS New Orleans, LA

County Jackson County, MS

The radar

The Mobile radar (KMOB), 65 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 9:19 AM CSTHAIL 0.753 Ene Biloxi, MSSEVERAL REPORTS OF HAIL BETWEEN PEA SIZED AND ESTIMATED UP TO PENNY SIZED IN THE CITY OF DIBERVILLE. TIME ESTIMATED FROM RADAR
Feb 10, 9:30 AM CSTHAIL 0.56 Ne Biloxi, MSFEW REPORTS OF HALF INCH SIZED HAIL NEAR LATIMER. TIME BETWEEN 930 AND 940AM CST.
Feb 10, 9:35 AM CSTHAIL 0.52 Nnw Ocean Springs, MSPEA TO HALF INCH SIZED HAIL REPORTED IN GULF HILLS FROM PASSING STRONG THUNDERSTORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS84 KLIX 101517
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
917 AM CST Wed Feb 10 2021

MSZ081-082-101600-
Jackson-Harrison-
917 AM CST Wed Feb 10 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

At 917 AM CST, a strong thunderstorm was located over D'iberville, or
over St. Martin, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Biloxi, Ocean Springs, St. Martin, Gautier, D'iberville, Latimer,
Gulf Hills, Gulf Park Estates, Vancleave and Hickory Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3034 8870 3037 8885 3038 8885 3037 8881
      3038 8878 3043 8885 3043 8893 3042 8894
      3040 8888 3039 8888 3039 8899 3041 8899
      3042 8896 3051 8890 3053 8866 3036 8866
TIME...MOT...LOC 1517Z 259DEG 15KT 3043 8890 

$$

KLG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Feb 10, 4:21 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Feb 10, 4:21 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
421 AM CST Wed Feb 10 2021

.SHORT TERM (Today through Friday)...
Current upper level analysis shows zonal flow across the eastern
half the country with a trough south of California and high pressure
draped across Florida and portions of the Gulf of Mexico. This setup
has been and will continue to produce muggy and warm conditions
locally. Low/mid clouds seem to be winning out over fog at the
moment but still have some opportunity before sunrise. Thus will be
keeping dense fog advisory in effect until mid morning. If nothing
develops by 7am, will be canceling early. The fcst temps are a
degree or so above NBM based on the typical(and observed yesterday)
trend of NBM missing airmass moderation rate. Expect another day
with highs 10 to 15 degrees above normal. Ample moisture already in
place combined with a weak stalled front draped across central LA
will be all thats needed to spark convection today. Model soundings
shows mild/modest CAPE means at the least will have thunderstorms
develop. Wetbulb zero of around 10kft means there's some possibility
that a few storms produce hail. Thinking SPS type storms mostly with
the low probability of needing a severe warning.

Moving into Thursday, the trough currently located southwest of CA
will track eastward into southern Texas while a more broad trough in
Canada expands south. This will cause the front in central Louisiana
to slowly push south into the CWA. Expect nearly 100% coverage with
a mix of showers and thunderstorms. Some areas could see an inch or
2 of rainfall throughout the day. This will be the last day of above
normal temps for awhile. Cooler air pushing in behind the front will
keep highs on Friday down to low 50s and low 60s. Lingering showers
will likely persist through probably early afternoon before finally
shifting south and east.

MEFFER
&&

.LONG TERM (Saturday through Tuesday)...
This portion of the forecast continues to be the most challenging
for a couple reasons. Those being frozen precip potential and
terrible model consistency. In nearly 15 years of forecasting, I
can't remember a time when guidance changed so drastically. The
culprit is models trying to resolve weaker shortwaves with broad
troughing with bitter cold situated to the north. Don't feel like
there's much question that it will precip over the CWA at some point
this weekend and into early next week. It's just a matter of whether
the lower portions of the atmosphere will support anything frozen.
Looking at 1000-500mb thicknesses as well as model soundings, the
answer is no. If you look at the setup broadly, possibly, as
repeated reinforcements of cold air with rain potential will give you
some chance. But, if you look at the medium range models' forecast
track of the upper low early next week, its quite far north for what
typically produces frozen precip here. For those reasons, have
pulled SN/ZR from the forecast for now.

MEFFER
&&

.AVIATION...
LIFR conditions will be possible at most area airports during the
early morning hours Wednesday due to dense fog. This fog will be 1/4
SM or less over land areas and will likely persist through the mid-
morning hours. By lunchtime, IFR/MVFR conditions will dominate due
to low ceilings and the possibility of isolated vicinity showers
near the airports. Fog will be possible again overnight Wednesday
night, which could cause lower visibilities and potentially IFR/LIFR
conditions to return. MSW

MEFFER
&&

.MARINE...
Generally onshore flow will persist through much of the week. This
will bring increasing dewpoints which will likely result in areas of
fog over the cooler nearshore waters as early as tonight and persist
for a few days. Late week through this weekend is still a bit
uncertain. Blend of guidance suggests once the first front moves
through Thursday night, a series of 2 to 3 reinforcements of that
offshore flow will occur over the weekend and into early next week.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  60  68  44 /  50  50 100  90
BTR  77  63  73  48 /  50  40 100  90
ASD  77  60  74  53 /  50  20  90  80
MSY  73  63  75  55 /  40  20  90  80
GPT  68  60  72  56 /  50  20  90  80
PQL  71  60  73  55 /  50  10  80  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ040-
     046>050-056>070-072.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...Dense Fog Advisory until 9 AM CST this morning for MSZ080>082.

GM...Dense Fog Advisory until 9 AM CST this morning for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Feb 10, 9:17 AM CST, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 AM CST Wed Feb 10 2021

MSZ081-082-101600-
Jackson-Harrison-
917 AM CST Wed Feb 10 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

At 917 AM CST, a strong thunderstorm was located over D'iberville, or
over St. Martin, moving east at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Biloxi, Ocean Springs, St. Martin, Gautier, D'iberville, Latimer,
Gulf Hills, Gulf Park Estates, Vancleave and Hickory Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3034 8870 3037 8885 3038 8885 3037 8881
      3038 8878 3043 8885 3043 8893 3042 8894
      3040 8888 3039 8888 3039 8899 3041 8899
      3042 8896 3051 8890 3053 8866 3036 8866
TIME...MOT...LOC 1517Z 259DEG 15KT 3043 8890

KLG

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:49 PM CSTDense Fog AdvisoryLIXAssumption, East Baton Rouge, Iberville, Saint Bernard, Saint James, Saint John the Baptist and 1 more13 hr
Feb 9, 8:49 PM CSTMarine Dense Fog AdvisoryLIX15 hr
Feb 10, 12:01 PM CSTMarine Dense Fog AdvisoryLIX24 hr
Feb 10, 3:16 PM CSTDense Fog AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more18 hr

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.